Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Tampa Bay, FL

April 5, 2011Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 5, 2011, 5:43 AM EDT for Levy County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2011, 5:43 AM EDT (09:43 UTC)
Expired
Apr 5, 2011, 6:30 AM EDT
In force
47 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Levy County, FL

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:26 AM EDTTSTM WND DMGChiefland, FLTREES DOWN BLOCKING THE ROADWAYS IN THE CITY OF CHIEFLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:41 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1916 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1916 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS52 KTBW 050943
SVRTBW
FLC075-051030-
/O.NEW.KTBW.SV.W.0026.110405T0943Z-110405T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 AM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEVY COUNTY IN FLORIDA.

* UNTIL 630 AM EDT

* AT 539 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 28
  MILES WEST OF CHIEFLAND...OR 17 MILES SOUTHWEST OF CROSS CITY...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHIEFLAND.
  OTTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. WIND TO 75 MPH AND WIDESPREAD TREE DAMAGE HAS 
OCCURRED OVER THE FLORIDA PANHANDLE THIS MORNING. 

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTHWESTERN FLORIDA.

&&

LAT...LON 2960 8279 2956 8270 2914 8279 2914 8282
      2916 8282 2917 8298 2919 8307 2922 8309
      2924 8307 2926 8309 2928 8316 2930 8316
      2935 8308 2941 8303 2959 8294
TIME...MOT...LOC 0942Z 283DEG 34KT 2944 8329

$$

JOHNSON
1 follow-up statement
004 
WWUS52 KTBW 051002
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
602 AM EDT TUE APR 5 2011

FLC075-051030-
/O.CON.KTBW.SV.W.0026.000000T0000Z-110405T1030Z/
LEVY FL-
602 AM EDT TUE APR 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR WESTERN LEVY COUNTY...

AT 557 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST
OF YELLOW JACKET...OR 16 MILES SOUTH OF CROSS CITY...MOVING EAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTHWESTERN FLORIDA.

&&

LAT...LON 2960 8279 2956 8270 2914 8279 2914 8282
      2916 8282 2917 8298 2919 8307 2922 8309
      2924 8307 2926 8309 2928 8316 2930 8316
      2935 8308 2941 8303 2959 8294
TIME...MOT...LOC 1002Z 283DEG 34KT 2940 8308

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:48 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 5, 2:48 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
248 AM EDT TUE APR 5 2011

.UPDATE...FOR THE ANTICIPATION OF THE POTENTIAL FOR SEVERE
WEATHER...TORNADO WATCH 102 HAS BEEN ISSUED FOR LEVY AND CITRUS
COUNTY. THE WATCH WILL BE IN EFFECT UNTIL 10 AM THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 147 AM EDT TUE APR 5 2011/

..STRONG TO SEVERE STORMS POSSIBLE THROUGH THIS AFTERNOON...
..CORRECTED FOR PRELIMINARY POINT TEMPS/POPS...

SHORT TERM (TODAY THROUGH THURSDAY)...WEATHER PATTERN IS
EXPECTED TO QUICKLY DETERIORATE LATER THIS MORNING AS A COLD FRONT
APPROACHES THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PUSH INTO THE NATURE COAST BEFORE SUNRISE AND TRACK SOUTH THROUGH
THE CWA THROUGH THE AFTERNOON. AS IT STANDS RIGHT NOW...THE AREA
IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MODEL DYNAMICS
FOR THIS MORNING/AFTERNOON DO LOOK TO SUPPORT SOME ISOLATED STRONG
TO SEVERE STORMS AHEAD OF THE COLD FRONT...ESPECIALLY SINCE THAT
DEW POINTS ARE MAINTAINING IN THE LOW 70S ACROSS MUCH OF THE CWA
AND COASTAL WATERS. FORECAST SB CAPES LOOK TO CLIMB TO AROUND
2500-3000 J/KG...LI DIPPING INTO THE -6 TO -8 RANGE...STRONG LOW
LEVEL FLOW...AND MODERATELY STEEP LAPSE RATES. SHEAR VALUES ARE
NOT INCREDIBLE IMPRESSIVE SO MAIN THREAT TODAY WILL BE STRONG
DAMAGING WINDS.

WITH THE FRONT PUSHING SOUTH BY TONIGHT...HIGH PRESSURE WILL
ESTABLISH BACK OVER THE REGION AND HELP A MUCH DRIER AIR MASS SETTLE
IN FOR THE REST OF THE PERIOD. STILL EXPECT A SHOT OF SOME COLD AIR
ADVECTION FOR TOMORROW MORNING. TEMPS COULD DIP INTO THE UPPER 30 IN
PARTS OF THE NATURE COAST...WITH VALUES IN THE MID TO UPPER 50S
FURTHER SOUTH. HOWEVER...TEMPS WILL QUICKLY REBOUND DURING THE
AFTERNOON AND CONTINUE TO RISE THROUGH THURSDAY.

LONG TERM (THURSDAY NIGHT-MONDAY)... A SUMMER-LIKE WEATHER
PATTERN WILL BE ESTABLISHED OVER THE AREA THROUGH THE EXTENDED
PERIOD. SURFACE RIDGING WILL HOLD ACROSS THE SOUTHWEST ATLANTIC
AND PROVIDE AN EASTERLY FLOW. IT WILL HOLD OFF AN APPROACHING COLD
FRONT LATE THIS WEEK AND ALLOW FOR NO AIRMASS CHANGE. ALOFT THE
500 MB RIDGE WILL STRENGTHEN ABOVE 590DM BY LATE WEEK AND REMAIN
IN CONTROL THROUGH NEXT WEEK. WITH 850MB TEMPS OF +16C AND
HIGHER...MAX TEMPS WILL EASILY CLIMB INTO THE LOWER 90S INLAND AND
MID TO UPPER 80S ALONG THE COAST. A DAILY SEABREEZE WILL
DEVELOP...BUT NO MORE THAN JUST ISOLATED CONVECTION ALONG THE SEA
BREEZE WITH PWATS REMAINING LOW...IN LINE WITH CLIMATOLOGY FOR
THIS TIME OF YEAR.

AVIATION...AN APPROACHING COLD FRONT WILL BRING A QUICK INCREASE
TO SURFACE WINDS AND THEY WILL BECOME SUSTAINED AT 12 TO 15 KTS BY
MORNING AND THEN HOLD STRONG THROUGH THE DAY FROM THE SOUTHWEST.
WINDS WILL FURTHER INCREASE BEHIND THE COLD FRONT AFTER
18Z...SUSTAINED UP TO 18KTS WITH GUSTS UP TO 26 KTS. VFR
CONDITIONS WILL GIVE WAY TO A LINE OF TSRA WHICH WILL PRODUCE AT
LEAST MVFR CONDITIONS AROUND 12Z IN THE NORTH AND AROUND 17Z IN
THE SOUTH. VFR RETURNS IN THE EVENING BY 00Z WITH HIGH PRESSURE
BUILDING IN WHICH WILL DIMINISH WINDS TOO.

MARINE...A COLD FRONT WILL TRAVERSE THE COASTAL WATERS TODAY
BRING SHOWERS AND THUNDERSTORMS ALONG AND JUST AHEAD OF THE
BOUNDARY. WINDS NEAR THE FRONT WILL CONTINUE TO INCREASE TO THE
20 TO 25 KNOT RANGE WITH THE SEAS BUILDING TO THE 4 TO 6 FT RANGE
OFF SHORE AND 3 TO 5 NEAR SHORE. THE FRONT IS EXPECTED TO PUSH
SOUTH OF THE REGION BY TONIGHT WITH WINDS AND SEAS SUBSIDING
THROUGH TOMORROW.

FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON ALONG A COLD FRONT. THE FRONT WILL PASS SOUTH OF THE
REGION BY TONIGHT WITH A MUCH DRIER AIR MASS ESTABLISHING OVER THE
REGION BY TOMORROW. LOW RH'S CAN BE EXPECTED FOR WEDNESDAY BUT
FUEL MOISTURE SHOULD BE RATHER HIGH FROM THE PREVIOUS DAYS RAIN.
LOW LEVEL MOISTURE WILL INCREASE STEADILY THROUGH THE END OF THE
WEEK AFTER WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  54  80  60 /  70   0   0   0
FMY  81  60  84  64 /  60  10   0   0
GIF  79  53  80  58 /  70   0   0   0
SRQ  74  55  80  60 /  70   0   0   0
BKV  73  43  80  51 /  70   0   0   0
SPG  73  60  77  64 /  70   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Apr 5, 4:30 AM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
430 AM EDT TUE APR 5 2011

FLZ039-042-043-048>052-055>057-060>062-065-052230-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
430 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS MORNING AND
AFTERNOON AS A COLD FRONT PUSHES THROUGH THE AREA. STORMS TODAY
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL...DEADLY
LIGHTNING AND HEAVY RAINFALL. DAMAGING WINDS WILL BE THE MAIN
THREAT BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
TREES...POWER LINES...AND POORLY CONSTRUCTED BUILDINGS WILL BE
MOST AT RISK. THE THREAT WILL START DIMINISH NORTH TO SOUTH BY EARLY
AFTERNOON.

...RIP CURRENT IMPACT...
STRONG WEST WINDS TODAY WILL PRODUCE A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES.

IF CAUGHT IN A RIP CURRENT...DO NOT ATTEMPT TO MOVE DIRECTLY
TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL
THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO LET THE RIP CURRENT
PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS.
THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

...WIND AND SEA IMPACT...
STRONG STORMS...SOME BECOMING SEVERE...WILL PUSH THROUGH THE
COASTAL WATERS THROUGH THIS MORNING AND AFTERNOON. THE MAIN THREAT
WILL BE STRONG WIND GUSTS...POSSIBLY OVER GALE FORCE...WITH DEADLY
LIGHTNING...HAIL...AND HEAVY RAINFALL. ISOLATED WATER SPOUTS WILL
BE POSSIBLE AS WELL. AHEAD OF THE STORMS...STRONG GRADIENT FLOW
OVER 20 KNOTS WILL POSE A RISK TO BOATERS TODAY. AS SUCH...A SMALL
CRAFT ADVISORY IN EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

BARRON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:04 PM EDTSmall Craft AdvisoryTBW18 hr
Apr 5, 5:47 AM EDTSpecial Marine WarningTBW58 min
Apr 5, 6:31 AM EDTSevere Thunderstorm WarningTBWLevy44 min
Apr 5, 6:43 AM EDTSpecial Marine WarningTBW62 min
Apr 5, 7:12 AM EDTSevere Thunderstorm WarningTBWCitrus, Levy, Sumter48 min
Apr 5, 7:20 AM EDTSpecial Marine WarningTBW85 min
Apr 5, 7:28 AM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Sumter47 min
Apr 5, 7:47 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas43 min
Apr 5, 7:54 AM EDTSevere Thunderstorm WarningTBWCitrus, Sumter36 min
Apr 5, 8:15 AM EDTSevere Thunderstorm WarningTBWHernando, Pasco, Polk, Sumter30 min
Apr 5, 8:24 AM EDTSpecial Marine WarningTBW96 min
Apr 5, 8:30 AM EDTSpecial Weather StatementTBWHillsborough, Pinellas45 min
Apr 5, 8:57 AM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands, Hillsborough, Manatee, Polk and 1 more48 min
Apr 5, 9:46 AM EDTSpecial Weather StatementTBWDeSoto, Hardee, Polk, Sarasota59 min
Apr 5, 9:53 AM EDTSpecial Marine WarningTBW67 min
Apr 5, 10:33 AM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands42 min
Apr 5, 10:56 AM EDTSpecial Marine WarningTBW64 min
Apr 5, 11:22 AM EDTSpecial Weather StatementTBWHighlands, Lee38 min
Apr 5, 4:16 PM EDTSmall Craft AdvisoryTBW6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.